Oregon, 2008

Heavy Snow in Oregon, January 5 to 7, 2008

January 5 to 7, 2008 · NWS MFR · 3 events in 3 counties and zones

A localized Heavy Snow Event occurred on January 5-6, with the Applegate and Illinois Valleys bearing the brunt of the snow. A Heavy Snow Warning (upgraded from a Snow Advisory) was issued for Oregon zone ORZ024 above 1500 feet at 05/1012 PST, effective from 05/1012 until 06/0600 PST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A localized Heavy Snow Event occurred on January 5-6, with the Applegate and Illinois Valleys bearing the brunt of the snow. A Heavy Snow Warning (upgraded from a Snow Advisory) was issued for Oregon zone ORZ024 above 1500 feet at 05/1012 PST, effective from 05/1012 until 06/0600 PST. It was downgraded to a Snow Advisory at 05/2112 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 5, 2:13 PM PST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 5, 2:13 PM PST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
213 PM PST SAT JAN 5 2008

.DISCUSSION...COLD UPPER LEVEL TROUGH OVER OUR REGION WITH
NUMEROUS SHOWERS MOVING ONSHORE AND ACROSS OUR AREA. GENERAL
SHOWERY CONDITIONS WITH LOWERING SNOW LEVELS TO CONTINUE THROUGH
SUNDAY NIGHT...THOUGH DECREASING QPF SUNDAY. 2 SOMEWHAT
SIGNIFICANT SHORTWAVES MOVING THROUGH THE TROUGH. ONE TONIGHT IS
VISIBLE ON SATELLITE IMAGERY APPROACHING THE COAST. THINK THAT
THIS WILL CONTINUE THE SHOWERS THROUGH THE NIGHT WITH SIGNIFICANT
ACCUMULATIONS ABOVE 1500 FEET ACROSS SISKIYOU COUNTY AND JOSEPHINE
COUNTY. THUS WILL CONTINUE THE HEAVY SNOW WARNINGS THERE UNTIL 6
AM SUNDAY. GOOD ACCUMULATIONS WILL OCCUR OVER THE CASCADES BUT
AMOUNTS WILL BE IN THE ADVISORY CATEGORY. ELSEWHERE ACROSS WESTERN
VALLEYS LIGHT ACCUMULATIONS ARE POSSIBLE ALL THE WAY THROUGH
SUNDAY NIGHT ABOVE THE 1000 TO 1500 FOOT LEVEL. MOST LIKELY
PERIODS WILL BE WITH TONIGHTS SHORTWAVE AND AGAIN SUNDAY NIGHT AS
THE MAIN TROUGH MOVES ACROSS OUR AREA.

MONDAY A TRANSITORY RIDGE WILL MOVE ARE THE REGION. OVERRUNNING
PRECIPITATION FROM THE NEXT STRONG WEATHER SYSTEM WILL DEVELOP
ALONG THE COAST LATER MONDAY WITH THE BULK OF THE PRECIPITATION
FALLING AFTER DARK THROUGH TUESDAY MORNING. COLD AIR WILL
ORIGINALLY BE TRAPPED IN WESTERN VALLEYS AND MAY ALLOW SNOW LEVELS
TO START OFF NEAR THE 1500 FOOT LEVEL AND NOT RISE ABOVE SOME
VALLEY FLOORS UNTIL EARLY TUESDAY MORNING. VERY STRONG SURFACE
GRADIENT PREDICTED WITH THIS SYSTEM SO MAY NEED HIGH WIND WARNINGS
FOR THE COAST AND SHASTA VALLEY MONDAY NIGHT AND TUESDAY MORNING.
EASTSIDE LOCATIONS WILL CONTINUE WITH OCCASIONAL SNOW WITH THIS SYSTEM
AND BLUSTERY CONDITIONS.

SHOWERY AND COOL WEATHER BEHIND THE TUESDAY SYSTEMS COLD FRONT TO
EXTEND INTO WEDNESDAY AND THURSDAY WITH SNOW LEVEL DEFINITELY
BELOW PASS LEVELS AND MAYBE NEAR VALLEY FLOORS AT TIMES. FINALLY
LOOKING LIKE A BREAK IN THE PARADE OF STORMS FRIDAY...BUT NOT FOR
LONG AS MODELS INDICATE ANOTHER STORM MOVING IN SATURDAY.

&&

.AVIATION...MVFR CIGS/VSBY WESTSIDE IN SHOWERS WITH ISOLATED IFR
CONDITIONS. EASTSIDE...VFR CONDITIONS EXCEPT OCCASIONAL IFR
CIG/VSBY IN SNOW SHOWERS. MOUNTAINS OBSCURED ALL AREAS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 4 AM PST SUNDAY FOR ORZ021-ORZ022.
     HEAVY SNOW WARNING UNTIL 6 AM PST SUNDAY FOR ORZ024.
     SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR ORZ023-ORZ025-ORZ026.
     SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM PST SUNDAY FOR ORZ027-
     ORZ028.

CA...HEAVY SNOW WARNING UNTIL 6 AM PST SUNDAY FOR CAZ080-CAZ082-
     CAZ083.
     SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM PST THIS EVENING FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST SUNDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

DDG/RS/JS
Hazardous weather outlook, Jan 5, 3:19 PM PST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PST SAT JAN 5 2008

ORZ021-022-062330-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
319 PM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT THROUGH MIDNIGHT. SEE COASTAL
HAZARD MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH SURF ADVISORY IS IN EFFECT UNTIL 4 AM PST SUNDAY. SEE
COASTAL HAZARD MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ080-082-083-062330-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
319 PM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAVY SNOW WARNING REMAINS IN EFFECT THROUGH MIDNIGHT. SEE
WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM PST SUNDAY.
SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ027-028-062330-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
319 PM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT THROUGH
MIDNIGHT. SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
SUNDAY. SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ081-ORZ023-025-026-062330-
CENTRAL SISKIYOU COUNTY-CENTRAL DOUGLAS COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
319 PM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT ABOVE 1500
FEET. SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY ABOVE 1500
FEET. SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PETRUCELLI

In the hours before

Local storm report, Jan 5, 2:32 PM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       5 SE CAVE JUNCTION      42.11N 123.58W
01/05/2008  M1.56 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            1.56 INCHES IN 24 HOURS AS OF 1430 PST. 1 INCH OF SNOW
            TOO.

&&

STOCKTON
Local storm report, Jan 5, 2:39 PM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
239 PM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     SNOW             5 WSW WILDERVILLE       42.36N 123.56W
01/05/2008  M0.2 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            SINCE 730 AM RECEIVED 0.75 INCHES OF RAIN AND 0.25 INCHES
            OF SNOW. RAIN AND SNOW MIX OCCURRING NOW.

&&

SANDLER
Local storm report, Jan 5, 2:40 PM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
240 PM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY SNOW       N FORT JONES            41.61N 122.84W
01/05/2008  M6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            6.0 INCHES OF SNOW SINCE FRIDAY EVENING.

&&

SANDLER
Local storm report, Jan 5, 3:36 PM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
336 PM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       9 E ROSEBURG            43.21N 123.18W
01/05/2008  M1.12 INCH       DOUGLAS            OR   TRAINED SPOTTER

            1.12 INCHES RAIN IN THE PAST 24 HOURS.

&&

STOCKTON
Local storm report, Jan 5, 3:39 PM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
339 PM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HEAVY SNOW       4 SW WEED               41.37N 122.42W
01/05/2008  M6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            6.0 INCHES OF SNOW BETWEEN 9 AM AND 3 PM.

&&

SANDLER
Local storm report, Jan 5, 4:58 PM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
458 PM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       5 SE CAVE JUNCTION      42.11N 123.58W
01/05/2008  M1.56 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            1.56 INCHES IN 24 HOURS AS OF 1430 PST. 1 INCH OF SNOW
            TOO.

1206 PM     HEAVY RAIN       9 E ROSEBURG            43.21N 123.18W
01/05/2008  M1.12 INCH       DOUGLAS            OR   TRAINED SPOTTER

            1.12 INCHES RAIN IN THE PAST 24 HOURS.

1209 PM     HEAVY RAIN       5 WNW MEDFORD           42.37N 122.95W
01/05/2008  M2.40 INCH       JACKSON            OR   TRAINED SPOTTER

            2.40 INCHES OF RAIN IN THE PAST 24 HOURS

0130 PM     HEAVY SNOW       HOWARD PRAIRIE          42.20N 122.38W
01/05/2008  M24.0 INCH       JACKSON            OR   PUBLIC

            A STORM TOTAL OF 24 INCHES OF SNOW SINCE THURSDAY.

0131 PM     HEAVY SNOW       4 SSW CAVE JUNCTION     42.12N 123.68W
01/05/2008  M0.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            HEAVY SNOW REDUCING VISIBILITY TO 100 YARDS. SNOW
            BEGINNING TO STICK TO THE PAVEMENT.

0200 PM     HEAVY SNOW       MOUNT SHASTA            41.32N 122.32W
01/05/2008  M54.0 INCH       SISKIYOU           CA   TRAINED SPOTTER

            THE MOUNT SHASTA SKI PARK AT 5500 FEET RECEIVED 54 INCHES
            OF SNOW SINCE THURSDAY.

0219 PM     HAIL             1 NNW PORT ORFORD       42.77N 124.50W
01/05/2008  E0.25 INCH       CURRY              OR   TRAINED SPOTTER

            SMALLER THAN PEA SIZED HAIL COVERING THE GROUND IN
            PLACES.

0236 PM     SNOW             5 WSW WILDERVILLE       42.36N 123.56W
01/05/2008  M0.2 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            SINCE 730 AM RECEIVED 0.75 INCHES OF RAIN AND 0.25 INCHES
            OF SNOW. RAIN AND SNOW MIX OCCURRING NOW.

0239 PM     HEAVY SNOW       N FORT JONES            41.61N 122.84W
01/05/2008  M6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            6.0 INCHES OF SNOW SINCE FRIDAY EVENING.

0338 PM     HEAVY SNOW       4 SW WEED               41.37N 122.42W
01/05/2008  M6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            6.0 INCHES OF SNOW BETWEEN 9 AM AND 3 PM.

&&

PETRUCEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Douglas County Foothills

When
January 5, 7:00 PM PST to January 6, 7:00 PM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
COOP Observer
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

Eight inches of snow was reported at Toketee Falls during this interval.

Heavy Snow, Eastern Curry County & Josephine County

When
January 6, 7:00 AM PST to January 7, 8:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Trained Spotter
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

A spotter 3N Merlin at 1550 feet reported 7 inches of snow in 24 hours ending at 07/0700 PST. A spotter 2NNE Selma reported 8 inches of snow in 24 hours ending at 07/0800 PST.

Heavy Snow, South Central Oregon Cascades

When
January 6, 7:30 AM PST to January 7, 7:30 AM PST
Where
South Central Oregon Cascades forecast zone
Reported by
COOP Observer
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The cooperative observer at Crater Lake National Park reported 18 inches of snow during this interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68878, 67825, 71072.